On letters and being a Guinea Pig

This has been quite an exhausting week. I’ve been keeping tabs on and helping out my sister/best friend who is about to have her baby (can anyone say excited auntie, much?), been dealing with what is now a 3-week-long pain flare, working on business stuff and then having to spend an entire day dealing with the doctors. On the upside, I have some achievements to show and something rather interesting to share.

I finally got that letter from the specialist I saw back in April. When I was there, I was told I was supposed to start a new medication ASAP so by the time I go to my appointment at the end of next month, I’d have a few months on the tablets and we should be able to see a definite answer either way as to whether it is actually helping to manage the pain. Unfortunately it’s now the beginning of October (I actually had to check that) and I need to have at least a 3 week transition period from one medication to another so the chances of be getting a solid answer is pretty damn poor. Once again, it’s another one of those prescriptions where it ‘might’ help, but we really just have to wait and see while I play Guinea Pig.

On the upside, I thought I’d share some of the letter I got from the specialist, just in case some of you find it interesting or can relate, or even just want to know the nonsense I have to deal with while fighting for a diagnosis. Obviously, some bits have been changed for privacy reasons.

To start, I have a wonderful list of shit wrong with me:

  • Arthralgia/myalgia under investigation
  • PTSD
  • Anxiety
  • Depression
  • Polycycstic Ovary Syndrome
  • Endometriosis
  • Benign Hyper-mobility Syndrome

I had the pleasure of reviewing Miss Abigail in Rheumatology Clinic today.
In our last Clinic review, we commenced Miss Abigail on a trial of Prednisone therapy to see whether this could help with her joint symptoms.
Abigail unfortunately reports that there has been no appreciable symptom relief with Prednisone and in fact reports that the Prednisone may in fact have made her symptoms worse.

I’d like to take a moment here to stamp my feet up and down and have a bit of a tantrum. “Worse” doesn’t quite cover the fun of Prednisone. For those of you that have been on it, you know what I’m talking about. This ‘delightful’ little bastard of a tablet has the ability to kill you. While most medication does have this side-effect if you take too much or whatnot, this smarmy little bastard outright tries to kill you. It actually stops the production of a certain chemical in your body that YOU NEED TO LIVE.

English: *Drug Name: Prednisone 20 MG Oral Tab...

English: *Drug Name: Prednisone 20 MG Oral Tablet Ingredient(s): Prednisone Drug Label Imprint: 5092;V Color(s): Orange Shape: Round Size (mm): 10.00 Score: 2 Inactive Ingredient(s): ShowHide fd&c yellow #6 / lactose monohydrate / magnesium s… fd&c yellow #6 / lactose monohydrate / magnesium stearate / microcrystalline cellulose / sodium starch glycolate Drug Label Author: Qualitest Pharmaceuticals DEA Schedule: Non-scheduled (Photo credit: Wikipedia)

The longer you’re on it, the less of that chemical you have in your body until POOF! you are now entirely reliant on the dreaded Pred to synthesize this chemical in your body. Side effects of being on Prednisone while in MY body include generally feeling like the Devil’s fiery butt hole, being constantly exhausted, feeling like you have the flu 24/7, being too tired to sleep, memory loss and decline of cognitive function and not being able to remember simple things like what day of the week it is, whether you’ve turned the stove off or not and what your name is. The one god damn symptom I DIDN’T get was some kind of euphoria you’re supposed to get on the first week of this kick-in-the-balls. Go figure. Oh, and if you stop taking it suddenly, you experience severe deadness. Have fun!

Anyway, back to the letter.

Since our last clinic review, Abigail reports ongoing generalised myalgias and arthralgias  that are migratory in nature affecting muscles of the shoulder girdle, limbs and back.

Look out, arse hats. This flock of fuckery is lose and migrating through my body like the bitches think it’s Winter!

She reports being invariably functionally impaired with them. On some days she is able to push through the pain and work at home and at her business and on other days being very much limited by her pain. Abigail reports the pain being present at rest, be worsened with movement and on occasion being unable to stand with it.

You’ll notice that I’m deliberately biting my tongue on the terrible grammar and punctuation of this specialist. Everything he’s thus far described, though, falls in my category of “not being a bitch and just having to get on with life if you want to eat”. They don’t reference the days when I need assistance using the bathroom on my own, or the days when I’m so exhausted from the pain that I almost fall asleep in my dinner.

[Skipping forward through the bits about palpitation and general manhandling of the patient that made me want to bite the specialist]
A review of Miss Abigail’s recent bloods demonstrates a continued mild elevation of inflammatory markers with an ESR of 13mm/hr and a CRP of 18.5mg/L despite current Prednisone Therapy.

Links to abbreviations for science! What this means is that my body is going batshit for one reason or another. It SHOULD have buggered off the inflammatory markers the moment I started the Pred. That’s what the medication is designed to do. But no. I’m special.

The letter goes on to say that they suggest that I MIGHT have Fibro because they’re clutching at straws here and have no real idea what my body is doing, but they don’t want to give me a diagnosis and would much rather switch me over to another fun Antidepressant because it’s been shown to kind of help people with Fibro. Now, I’m all for trying things that help at this point. I’m willing to do almost anything, but it would be nice if they could make up their minds as to what medication they’re going to pump me full of first.

What this giant circus boils down to is that, I’m likely to be having bigger mood swings than a menopausal woman at a Justin Beiber concert in the next few weeks. In order for me to get ON to these new meds, I have to reduce the dose of the present antidepressant I’m on and get it all out of my system. This means I’ll have a week of not having any kind of chemical in my system (aside from the usual painkillers) before I start this new stuff. I’ve been told that it’s the equivalent of the bigger, angrier brother to the stuff I’m already on. Already sounds like fun, doesn’t it? I’m also likely to be having massive pain spikes as my body gets used to not being able to depend on an external source for controlling the level of chemicals in my brain and will go through everything from being completely exhausted, bawling my eyes out for no reason, getting the munchies and massive anxiety attacks to feeling like I’m getting electric shocks from inside my own body. This can only mean one thing.

The next few weeks of blog posts are going to be incredibly entertaining 😛

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s